Wisconsin, 2021

Damaging Wind and Lightning Strike in Wisconsin, August 24, 2021

August 24, 2021 · NWS ARX · 2 events in 2 counties and zones

A line of storms rolled across western Wisconsin during the morning of August 24th. A lightning strike from these storms struck a gas line and started a fire in Eleva (Trempeauleau County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of storms rolled across western Wisconsin during the morning of August 24th. A lightning strike from these storms struck a gas line and started a fire in Eleva (Trempeauleau County). The storms also produced winds strong enough to blow down trees and power lines near Owen (Clark County). Around 900 customers were without power across northern Clark County following the passage of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 24, 5:31 AM CST, 36 minutes earlier.

Area forecast discussion, Aug 24, 5:31 AM CST, 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
631 AM CDT Tue Aug 24 2021

.SHORT TERM...(Today through Wednesday)
Issued at 315 AM CDT Tue Aug 24 2021

MCS churning east across the Dakotas early this morning, working
along the instability gradient in conjunction with the low level
jet. HRRR doing a pretty good job with it currently, and the
expectation is this will hold together, continue to run the
instability/moisture transport gradient. This drives across north-
central WI roughly between 15-18z, mostly along/north of I-94.
Depending on how far south the storms build, they could tap into a
hefty amount of instability. While likely still elevated in nature,
effective shear of 30 to 40 kts would be possible (via the RAP).
Strong to a few severe storms possible, with hail and wind the
threats. Some hints that the cluster could become more linear,
promoting bowing segments that regardless of near sfc stability,
would result in an increased threat for strong (potentially
damaging) winds. Going to have to watch this carefully. Severe
Thunderstorm Watch is in effect just to the west across central MN.

In addition, convection going up east of the MCS, on the edge of the
instability/moisture transport and around the sfc front. Some are
quickly upscaling with some threat for hail. Likely be some
interaction with the MCS as the morning wears on.

Meanwhile, same HRRR run pointing to expanding convection southwest,
along cold front/outflow boundary with interaction from bits of
upper level energy. Some support from the HOPWRF here. A more recent
trend in the meso models, but one that has some support from likely
forcing. Will need the sfc lift to get things going with low level
capping in place. Confidence shaky in this outcome but will cover
chances with low end pops. If it does get going, could quickly
become strong/severe in this favorable environment.

Anticipate updates to rain chances and any severe potential through
day as current convection will have a bearing on how the rest of the
day evolves.

For tonight, with front expect to sag south/southeast across the
forecast area, storm focus could/would shift to Iowa/southern WI.
Farther north, pcpn chances will continue, mostly thanks to upper
level energy and some help from moisture transport.

Looking for a dry day? Wednesday still looking like the one for you.
Can't rule out some small chances - mostly south - but the bulk of
the area should get a break from storm chances.

.LONG TERM...(Thursday through Monday)
Issued at 315 AM CDT Tue Aug 24 2021

Challenging forecast when it comes to pcpn chances through the
weekend. Various forcing mechanisms, synoptic and meso, along with a
moist/warm airmass to fuel them. Where these lie/set up is uncertain
with near term environment being adjusted by convection, sun vs
cloud regions, etc. Trying to provide too much detail is
problematic. Confidence is high that there will be showers/storms
across the region from Thu-Sun, but where the higher chances will
lie is not "set in stone". Will paint with a broad brush as a
result, hoping to add more detail as we move through the week.

KEY FORECAST POINTS: find the surface boundary, locate the low level
jet (strength/moisture transport) and where it impinges on the
boundary, ferret out if shortwave energy will enhance the low level
lift. This region will be the most likely for shower/storms. Low
level warming will serve to cap atmosphere south of the sfc front.
Warm air advection, sloping frontogenetic forcing to aid north of
boundary.

MOISTURE/RAINFALL: yup, no problem here. Steady push of warm/moist
air northward into the region with PWs mostly around 2 inches and
warm cloud depths around 4500 m at times. Efficient rainmakers with
locally heavy rain likely. With potential for training/repeated
rounds of storms (west-east boundary) flooding could become a
concern - especially if Friday's rain repeats over where Thursday's
fall. Rainfall +5 inches through the period certainly possible for a
few location.

INSTABILITY/SHEAR: as you'd expect, the bulk of the instability
resides in the warm sector (south of the front) in a mostly capped
off environment. However, both the GFS and NAM suggest around 1000
J/kg of MUCAPE will be available for storm development. Good deep
layer shear indicated in the models, but much of that in the 0-1km
layer. With most storms expected to be elevated, they won't feel
that. Still, effective shear could be decent, providing some aid to
storm organization/updrafts. Of course, there is also the warm front
itself, a source for sfc vorticity. Any storm that roots itself to
that could spin.

A few strong/isolated severe certainly possible over the period. Too
many questions to give thumbs up/down to timing and where those
would lie at this time.

NEAR TERM ENVIRONMENT: the "best laid plans" (aka, the forecast)
could go awry based on convective boundaries, sun/cloud temp
influenced differentials, etc. Even the weakest of waves could spark
storms that could change the course of convective potential for the
rest the day. Meso analysis will be key for forecast adjustments.
Anticipate changes to the forecast based on that.

SENSIBLE OUTCOMES: overall trends in the GFS/EC suggest the bulk of
the rain will fall across the northern half of the forecast area
Thu/Thu night (southeast MN into central WI and north). This
continues to be favored on Fri, although elongated vort energy
stretching southwest could provide further focus that would impact
southern parts of the area with higher rain chances. Sat could see a
decent break from pcpn chances during the day, with more
showers/storms returning later that night and Sun via an upper level
shortwave trough.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 631 AM CDT Tue Aug 24 2021

Main taf concern are shower/storm chances during the day at both
taf sites. Complex of storms over central Minnesota is quickly
moving southeast and tracking into southern Minnesota this
morning. Timing into the RST taf site looks to be between 13 to
14z and 14 to 15z at LSE taf site. Have introduced a brief period
of showers/storms at both taf sites this morning. Winds are
expected to gust up to 30 to 40 knots potentially with this
complex of storms. After this complex of storms moves through...a
boundary/front will track across the area and be the focus for the
possibility of more showers and storms after 18z today. This
convection could impact the taf sites this afternoon. Due to
uncertainty of where the location of the front/boundary and the
coverage of convection along the boundary/front. Have introduced
VCTS at both taf sites after 19z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...DTJ
Hazardous weather outlook, Aug 24, 2:59 AM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
359 AM CDT Tue Aug 24 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
359 AM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms, mainly today. Some will be strong, potentially
severe. Threats include hail, strong to damaging wind gusts, and
locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storm chances through the weekend. A few will be strong, with
isolated severe possible. Which days could hold a greater severe
threat is uncertain. All storms will be capable of locally heavy
rain with several inches of accumulation possible through Sunday.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, Aug 24, 4:02 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
502 AM CDT Tue Aug 24 2021

WIZ017-029-241300-
Taylor-Clark-
Including the cities of Medford and Neillsville
502 AM CDT Tue Aug 24 2021

...Patchy Dense Fog Across Parts of The Area this morning...

Patchy dense fog has formed across parts of the area this morning.
The fog will reduce visibility to less than a half of a mile at
times. If traveling this morning, slow down and allow extra time
to reach your destination.
Special weather statement, Aug 24, 5:11 AM CST, 56 minutes before
Special Weather Statement
National Weather Service La Crosse WI
611 AM CDT Tue Aug 24 2021

MNZ079-WIZ032>034-241245-
Wabasha MN-Buffalo WI-Jackson WI-Trempealeau WI-
611 AM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of central Wabasha,
Buffalo, western Jackson and Trempealeau Counties through 745 AM
CDT...

At 610 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Durand to near Modena to 8
miles northwest of Plainview. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arcadia, Mondovi, Wabasha, Whitehall, Alma, Buffalo, Osseo, Blair,
Independence, Strum, Buffalo City, Kellogg, Modena, Price, Franklin,
York, Eleva, Northfield, Ettrick and Levis.

This includes Interstate 94 between mile markers 88 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4443 9217 4441 9208 4455 9204 4460 9199
      4460 9092 4415 9094 4424 9238
TIME...MOT...LOC 1110Z 277DEG 31KT 4466 9180 4449 9180 4428 9225

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rieck

The radar

The La Crosse radar (KARX), 87 km away, was scanning. The volume nearest the first event began at 12:06 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Trempealeau

When
August 24, 6:07 AM CST
Where
Trempealeau County, Eleva
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.580, -91.470

A lightning strike struck a gas line and started a fire in Eleva.

Thunderstorm Wind, Clark

When
August 24, 6:56 AM CST
Where
Clark County, 1.62 mi ESE of Owen
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.940, -90.540

Trees and power lines were blown down near Owen.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980549, 980550.